Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 18, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 15, 2018, 2:59 PM MST for Apache County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2018, 2:59 PM MST (21:59 UTC)
- Expired
- Jul 15, 2018, 7:07 PM MST
- In force
- 4 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Apache County, AZ
The radar
The Flagstaff radar (KFSX), 242 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
322
WGUS55 KFGZ 152159
FFWFGZ
AZC001-160400-
/O.NEW.KFGZ.FF.W.0018.180715T2159Z-180716T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
259 PM MST SUN JUL 15 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Apache County in northeastern Arizona...
* Until 900 PM MST Sunday
* At 257 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen and heavy rain continues to fall. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Chinle, Wheatfields, Del Muerto, Canyon De Chelly National
Monument, Sehili and Upper Wheatfields.
This includes the following streams and drainages...Muerto, Canyon
del...Agua Sal Creek...Whiskey Creek...Black Rock Canyon...Chinle
Wash...Wheatfields Creek...Sheep Dip Creek...Nazlini Wash...Coyote
Wash and Tiis Ndiitsooi Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3612 10955 3617 10959 3619 10949 3623 10943
3634 10905 3600 10905
$$
TPS2 follow-up statements
062
WGUS75 KFGZ 160032
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
532 PM MST SUN JUL 15 2018
AZC001-160400-
/O.CON.KFGZ.FF.W.0018.000000T0000Z-180716T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Apache-
532 PM MST SUN JUL 15 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MST FOR
APACHE COUNTY...
At 529 PM MST, rain had ended over the warned area. Flash flooding
is expected to continue in the area from the heavy rain earlier.
Some locations that will experience flooding include...
Chinle, Wheatfields, Del Muerto, Canyon De Chelly National Monument,
Sehili and Upper Wheatfields.
This includes the following streams and drainages...Muerto, Canyon
del...Agua Sal Creek...Whiskey Creek...Black Rock Canyon...Chinle
Wash...Wheatfields Creek...Sheep Dip Creek...Nazlini Wash...Coyote
Wash and Tiis Ndiitsooi Wash.
This includes Highway 191 near mile marker 448.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3612 10955 3617 10959 3619 10949 3623 10943
3634 10905 3600 10905
$$675
WGUS75 KFGZ 160207
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
707 PM MST SUN JUL 15 2018
AZC001-160216-
/O.CAN.KFGZ.FF.W.0018.000000T0000Z-180716T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Apache-
707 PM MST SUN JUL 15 2018
...THE FLASH FLOOD WARNING FOR APACHE COUNTY IS CANCELLED...
The heavy rain has ended and flood waters have receded in the area
east of Chinle. Flooding is no longer expected to pose a threat.
LAT...LON 3612 10955 3617 10959 3619 10949 3623 10943
3634 10905 3600 10905
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:38 PM MST, 21 minutes earlier.
Area forecast discussion, Jul 15, 2:38 PM MST, 21 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 238 PM MST Sun Jul 15 2018 .SYNOPSIS...The monsoon weather pattern will continue over Arizona through next week, with daily rounds of showers and thunderstorms. The main threat with storms today will be heavy rainfall and localized flooding. && .DISCUSSION...Little change in the weather pattern is expected over the next week, with weak flow and only minor changes in the position and intensity of the high parked over the SW. We expect the robust monsoon conditions to continue through the forecast period, with PW values continuing to run well above average - at or above 1" for the Flagstaff area. Long range ensembles are hinting at some drying by next weekend, but certainly not enough to significantly diminish the threat of significant thunderstorms each day. With soils becoming more and more saturated across N. Arizona, the daily threat of flash flooding will persist with the thunderstorms forming the area. Today's forecast is on track, with heavy rain and high rainfall rates (2-3" / hr) reported across the area. We'll continue the Flash Flood Watch through 7 PM MST. Primary threat area this afternoon and evening will lean toward Yavapai County, where instability (CAPES to 2500) will engender the production of additional thunderstorm activity. && .AVIATION....For the 00Z package...SCT to NMRS storms over and southwest of the Mogollon Rim will persist this evening. Storms less numerous over NE Arizona. Expect storms to diminish after 03z with isolated showers continuing through the overnight hours. -SHRA/-TSRA will form over higher terrain again on Monday after 18Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The monsoon pattern will continue, with scattered to numerous thunderstorms and a threat of heavy rain each afternoon/evening through Saturday. Light winds will produce slow moving storms with the potential for heavy rainfall. Atmospheric moisture may decrease late in the week, and could lead to less thunderstorm coverage by the weekend. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 8 PM MST this evening FOR AZZ004>008- 012>018-037-038. && PUBLIC...BAK/JJ AVIATION...BAK FIRE WEATHER...BAK For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 15, 10:50 AM MST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1050 AM MST SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 7 NE K'AI'BII'TO 36.66N 110.97W
07/14/2018 COCONINO AZ DEPT OF HIGHWAYS
FLASH FLOODING CAUSED A BRIDGE TO WASHOUT
LIKELY NORTH OF AZ HWY 98 ALONG INDIAN ROUTE
6330 FROM A SEVERE THUNDERSTORM THAT PASSED
TO THE WEST OF THE WASHOUT LOCATION. THE
PICTURES AND REPORT WERE PROVIDED BY A
MEMBER OF THE ROADS DEPARTMENT OF NAVAJO
NATION.
&&
NLLocal storm report, Jul 15, 11:15 AM MST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1115 AM MST SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HEAVY RAIN 10 SSW SECOND MESA 35.66N 110.57W
07/15/2018 E1.60 INCH NAVAJO AZ OFFICIAL NWS OBS
HEAVY RAIN CAUSED WATER IN THE POLACCA WASH
(GAUGE POLA3) NEAR SECOND MESA TO RISE BY
1.61 FEET BETWEEN 1000 Z (AT 5.81 FEET) ON
AND 1025 Z (AT 7.42 FEET). BY 1730 Z, WATER
BEGAN TO RECEDE AT POLA3, TO A RECORDED
LEVEL OF 6.91 FEET.
&&
NLLocal storm report, Jul 15, 1:18 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
118 PM MST SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HEAVY RAIN 1 SW FLAGSTAFF MALL 35.21N 111.60W
07/15/2018 E2.50 INCH COCONINO AZ PUBLIC
HEAVY RAINS LEADING TO REPORTS OF URBAN AND
SMALL STREAM FLOODING FOR THE EAST FLAGSTAFF
AREA. THE DURATION OF THE HEAVY RAIN EVENT
WAS 45 MINUTES.
&&
NLLocal storm report, Jul 15, 1:31 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
131 PM MST SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM FLASH FLOOD 2 E DOWNTOWN FLAGSTAFF 35.19N 111.61W
07/15/2018 COCONINO AZ PUBLIC
FLOODED URBAN ROADWAYS AND LOW-LYING AREAS
IN MUCH OF EAST FLAGSTAFF. VIDEO
DOCUMENTATION OF A FLASH FLOOD AT THE
INTERSECTION OF BUTLER AVE AND FOURTH
STREET.
&&
NLLocal storm report, Jul 15, 2:25 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
225 PM MST SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HEAVY RAIN 1 ESE DOWNTOWN FLAGSTAF 35.19N 111.62W
07/15/2018 M2.06 INCH COCONINO AZ TRAINED SPOTTER
HEAVY RAINFALL OF 2.06" WAS REPORTED BY A
TRAINED SPOTTER OVER A TWO HOUR PERIOD IN
EAST FLAGSTAFF. THE DURATION OF THE HEAVY
RAIN EVENT WAS 2 HOURS.
&&
NLThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:22 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 14, 6:08 PM MST | Special Weather Statement | FGZ | Navajo | 22 min |
| Jul 14, 6:26 PM MST | Special Weather Statement | FGZ | 34 min | |
| Jul 14, 6:30 PM MST | Special Weather Statement | FGZ | Apache | 30 min |
| Jul 14, 6:44 PM MST | Areal Flood Advisory | FGZ | Navajo | 2 hr |
| Jul 14, 7:14 PM MST | Flash Flood Warning | FGZ | Apache | 3 hr |
| Jul 14, 10:40 PM MST | Flash Flood Warning | FGZ | Coconino | 10 hr |
| Jul 15, 6:39 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 13 hr |
| Jul 15, 12:47 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 15, 1:02 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 15, 2:01 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Jul 15, 2:29 PM MST | Flash Flood Warning | FGZ | Yavapai | 4 hr |
| Jul 15, 2:42 PM MST | Flash Flood Warning | FGZ | Apache | 3 hr |
| Jul 15, 2:52 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 15, 3:39 PM MST | Flash Flood Warning | FGZ | Yavapai | 6 hr |
| Jul 15, 3:56 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 15, 4:42 PM MST | Special Weather Statement | FGZ | Yavapai | 48 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.